Format

Send to

Choose Destination
Hum Exp Toxicol. 2007 Mar;26(3):243-50.

Neurologic symptoms in licensed pesticide applicators in the Agricultural Health Study.

Author information

1
National Institute of Environmental Health Sciences, National Institutes of Health, Department of Health and Human Services, PO Box 12233, Research Triangle Park, NC 27709, USA. kamel@mail.nih.gov

Abstract

Exposure to high levels of many pesticides has both acute and long-term neurologic consequences, but little is known about the neurotoxicity of chronic exposure to moderate pesticide levels. We analysed cross-sectional data from 18 782 Caucasian, male, licensed pesticide applicators, enrolled in the Agricultural Health Study from 1993 to 1997. Applicators provided information on lifetime pesticide use, and 23 neurologic symptoms typically associated with pesticide intoxication. Increased risk of experiencing >/=10 symptoms during the year before enrollment was associated with cumulative pesticide use, personally mixing or applying pesticides, pesticide-related medical care, diagnosed pesticide poisoning, and events involving high personal pesticide exposure. Greatest risk was associated with use of organophosphate and organochlorine insecticides. Results were similar after stratification by pesticide use during the year before enrollment, or exclusion of applicators with a history of pesticide poisoning, or high-exposure events. Use of pesticide application methods likely to involve high personal exposure was associated with greater risk. Groups of symptoms reflecting several neurologic domains, including affect, cognition, autonomic and motor function, and vision, were also associated with pesticide exposure. These results suggest that neurologic symptoms are associated with cumulative exposure to moderate levels of organophosphate and organochlorine insecticides, regardless of recent exposure or history of poisoning.

PMID:
17439927
DOI:
10.1177/0960327107070582
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center